Idaho, 2003

Damaging Wind in Idaho, June 20, 2003

June 20, 2003 · NWS SLC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 20, 4:00 AM MST, 48 minutes earlier.

Area forecast discussion, Jun 20, 4:00 AM MST, 48 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT FRI JUN 20 2003

.SYNOPSIS...AN UPPER TROUGH MOVING THROUGH THE NORTHERN ROCKIES WILL
PUSH A COLD FRONT INTO EXTREME NORTHWEST UTAH THIS AFTERNOON AND
INTO CENTRAL UTAH ON SATURDAY.

.DISCUSSION...COLD UPPER TROUGH MOVING INTO ID TODAY WILL PUSH A
SURFACE FRONT INTO THE SEA LEVEL PRESSURE TROUGH THAT IS ALREADY
PRESENT OVER THE NORTH HALF OF THE GSL.  EXPECT THIS FRONTAL ZONE TO
BECOME QUITE ACTIVE WITH SHOWERS AND THUNDERSTORMS IN THE EXTREME NW
CORNER AS EARLY AS NOON TODAY. NOT QUITE ENOUGH VERTICAL SHEAR TO
SUPPORT SUPERCELLS UNTIL AFTER ABOUT 00Z THIS EVENING...THEN SHEAR
INCREASES RAPIDLY OVER NORTHERN PART OF THE FORECAST AREA. UNTIL
THEN BRIEF HEAVY RAIN AND STRONG GUSTY WINDS WILL BE THE MAIN STORY
IN THE VICINITY OF I-84 FROM TREMONTON TO THE ID BORDER.

ELSEWHERE COMBINATION OF SURFACE PRESSURE GRADIENT AND WINDS ALOFT
WILL PRODUCE A WINDY DAY...ESPECIALLY THE WESTERN VALLEYS SOUTH OF
THE SURFACE TROUGH AXIS. DONT EXPECT MUCH CONVECTION OVER THE
SOUTH...BUT SOME PREFRONTAL SHOWERS AND THUNDERSTORMS ARE A GOOD BET
OVER THE NORTHERN PORTION OF THE WASATCH PLATEAU...THE
TAVAPUTS...AND THE UINTAS.

FRONT PUSHES SOUTH TO ABOUT SLC THIS EVENING BUT MOS FROM ALL MODELS
SUGGEST THE FRONT WILL RETREAT OR REFORM OVER THE GSL OVERNIGHT AND
THEN PUSH SOUTH TO CENTRAL UTAH MIDDAY SATURDAY. SOME CONVECTION
POSSIBLE ALONG FRONTAL ZONE OVER CENTRAL UT AND UINTA MTNS/BASIN
SATURDAY AFTERNOON BUT OTHERWISE MUCH LESS ACTIVITY THAN WELL SEE
THIS AFTERNOON AND EVENING.

SOME COOLING TODAY...AND MUCH MORE COOLING ON NORTH SIDE OF THE
FRONT SATURDAY. AIRMASS REMAINS COOLER THAN AVERAGE SUN/MON AND THEN
IT REALLY GETS COLD WITH NEXT TROUGH MON NIGHT/TUES. VARIOUS MODELS
ARE HANDLING THE DETAILS OF THIS TROUGH DIFFERENTLY AND BELIEVE IT
WILL BE A FEW MORE DAYS BEFORE THEY CONVERGE...BUT THEY ALL HAVE A
TROUGH OVER THE WEST...SO CONFIDENCE IS FAIRLY HIGH IN CONTINUED
COOL INTO ABOUT MIDWEEK BEFORE A RETURN TO NORMAL THU/FRI OF NEXT
WEEK.

SLC 4422 CDC 1111 DUNN

.SLC...FIRE WEATHER WATCH FOR SOUTHERN AND WESTERN UTAH FOR STRONG
       SOUTH WINDS AND LOW RELATIVE HUMIDITIES FRIDAY AFTERNOON
       THROUGH FRIDAY EVENING. SEE SLCRFWSLC FOR DETAILS.
Hazardous weather outlook, Jun 20, 3:25 AM MST, 1 hour 23 minutes before
IDZ024-025-UTZ001>021-WYZ021-DDHHMM-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THUNDERSTORMS WITH STRONG WINDS ARE LIKELY IN EXTREME NORTHWEST UTAH
TODAY ESPECIALLY IN THE MOUNTAINS ALONG THE IDAHO BORDER AND
INTERSTATE 84.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

UNSEASONABLY COOL WEATHER IS EXPECTED TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

The radar

The Salt Lake City radar (KMTX), 115 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 20, 4:48 AM MST to 4:50 AM MST
Where
Franklin County, Weston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.181, -111.813 (the zone’s center; the record gives no point)

Strong microburst winds knocked trees and power lines down in Weston, Idaho.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380321.